Colorado, 2013Debris Flow in Colorado, May 5, 2013
May 5, 2013 · NWS GJT · 1 event in 1 county or zone
Snow melt and the freeze-thaw cycle during early May led to a number of large rocks coming down onto Highway 133 south of McClure Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt and the freeze-thaw cycle during early May led to a number of large rocks coming down onto Highway 133 south of McClure Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 3:52 AM MST, 5 hours 38 minutes earlier.
Area forecast discussion, May 5, 3:52 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MDT SUN MAY 5 2013
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 452 AM MDT SUN MAY 5 2013
UPPER LOW OVER NRN CALIFORNIA WILL CONTINUE TO RETROGRADE
WESTWARD...BUT ONSHORE FLOW SENDS PACIFIC MOISTURE STREAM FROM SRN
CALIFORNIA TOWARD THE FOUR CORNERS REGION. ISENTROPIC UPGLIDE
ENHANCES MID/HIGH LEVEL MOISTURE AS IT SPREADS ACROSS UTAH AND WRN
COLORADO. AIR MASS REMAINS DRY IN THE SUB CLOUD ENVIRONMENT AND
THIS LIMITS CONDITIONAL INSTABILITY. SPOTTY DIURNALLY DRIVEN
SHOWERS OR VIRGA SHAFTS WITH A LIGHTNING STRIKE OR TWO WILL BE
POSSIBLE OVER THE WRN COLORADO HIGH COUNTRY AND THE UINTA
MOUNTAINS OF NE UTAH.
U/A H5 HAND ANALYSIS SHOWING BLOCKY PATTERN ACROSS THE LOWER 48 AND
SOUTHERN CANADA WITH REX PATTERNS OFF EACH COAST LEAVING MUCH OF THE
COLD AIR TRAPPED ACROSS THE NORTHERN LATITUDES. THE TWO MAIN
FEATURES ACROSS THE CONUS AS A SLOW MOVING LOW OVER THE SOUTHERN
MISSISSIPPI VALLEY AND LOW WHICH CONTINUES TO RETROGRADE WESTWARD
OVER NORTHERN CALIFORNIA. EASTERN COLORADO IS IN THE COL BETWEEN
THESE LOWS WITH WESTERN COLORADO ON THE SOUTHERLY FRINGE OF THE
WESTERN LOW. 00Z RAOB COMING IN WITH UNDER A QUARTER OF AN INCH OF
PWAT WHICH IS 50 PERCENT OF NORMAL FOR VERY EARLY MAY. THE BULK OF
THE MOISTURE IS LAYING TO THE WEST OF THE BAJA COAST WHERE DERIVED
SATELLITE IMAGERY SHOWS PWATS OVER 150 PERCENT AND WATER VAPOR IS
SHOWING MORE DEFINED SHORTWAVE IN THIS MOISTURE PLUME.
THE WESTERN LOW LOOKS TO FINALLY STALL IT/S WESTWARD PROGRESSION OFF
THE CENTRAL CALIFORNIA COAST LINE AS IT SLINGS THE WAVE TO IT/S
SOUTH ACROSS THE BAJA AND TOWARD THE 4 CORNERS OVERNIGHT. THETA
SURFACES SHOW STRONG PACIFIC MOISTURE ADVECTION AHEAD OF THIS WAVE
INTO OUR AREA AND A STRONG GULF MOISTURE RETURN UP THE LEE OF THE
ROCKIES. THIS WILL MAINLY BE IN THE FORM OF HIGH CLOUDINESS TONIGHT
AFTER CONVECTION DIES OFF IN THE EVENING. PREVIOUS FORECAST HAS A
GOOD HANDLE ON THIS AND ONLY TWEAKED THE EXPECTED MILD TEMPERATURES
OVERNIGHT. LARGE SCALE ASCENT AND INCREASING SOUTHERLY FLOW LOOKS TO
FAVOR SHOWERS BREAKING OUR OVER OUR SOUTHERN MOUNTAINS AS TOP DOWN
SATURATION TAKES PLACE. SNOW LEVELS LOOK TO BE AOA PASS LEVELS WITH
MUCH OF THE SNOW EXPECTED TO MELT ON ROADWAYS AS INTENSITY SHOULD BE
FAIRLY LIGHT IN THE WAA PATTERN. ON MONDAY HOWEVER THE WAVE WILL BE
LIFTING ACROSS OUR AREA AND SHEARING PROVIDING AN EXTRA ELEMENT TO
THE LARGE SCALE ASCENT WILL BE UPPER DIVERGENCE IN THE EXIT REGION
OF THE LIFTING UPPER JET. INSTABILITY MAY BE LIMITED SOMEWHAT BY
CLOUD COVER SO FOR NOW HAVE ONLY MENTIONED ISOLATED THUNDERSTORMS.
PWAT PROFILES SHOW MOISTURE PEAKING OVER HALF OF AN INCH WHICH
SHOULD PUT US OVER THE 125 PERCENT OF NORMAL RANGE. STILL EXPECT
SNOW LEVEL TO BE ABOVE 9000 FEET WITH AN SIGNIFICANT ACCUMS LIMITED
TO THE HIGHEST ELEVATION AS H7 TEMPS HOVER NEAR -1. CLOUD COVER AND
PRECIPITATION WILL KNOCK HIGHS DOWN BACK BELOW NORMAL ACROSS THE CWA
BUT ONLY BY A FEW DEGREES IN MOST PLACES.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 452 AM MDT SUN MAY 5 2013
THE WAVE AND JET WILL CONTINUE TO LIFT NORTHWARD TUESDAY AFTERNOON
INTO THE EVENING PLACING THE CENTRAL AND NORTHERN CWA IN THE BETTER
POP CATEGORY AS SUBSIDENCE AND SOME DRYING TAKE PLACE TO THE SOUTH.
EXPECT SOME SHOWERS TO REDEVELOP IN THE SOUTH BEHIND THIS WAVE DUE
TO INSTABILITY BUT BY LATE EVENING INTO THE OVERNIGHT HOURS THERE
SHOULD BE A DISTINCT DOWNTURN IN THE ACTIVITY AS WE AWAIT FOR THE
ARRIVAL OF THE MAIN UPPER LOW TO THE WEST...THE EFFECT OF WHICH WILL
LINGER ACROSS OUR AREA THROUGH MID WEEK. WITH MOISTURE STILL IN
PLACE AND ASCENT INCREASING ACROSS THE SOUTHERN CWA IN THE AFTERNOON
EXPECT SHOWER TO DEVELOP QUICKLY AGAIN BY LATE MORNING ACROSS THE
MOUNTAINS AND 4 CORNERS AREA UNDER MODERATELY UNSTABLE CONDITIONS.
WITH COOLER TEMPERATURES ARRIVING ALOFT ALONG WITH MORE FAVORABLE
SHEAR PROFILES...FEEL CONVECTION WILL BE A BIT MORE ACTIVE TUESDAY
AFTERNOON. STORMS WILL BE FAIRLY FAST MOVING BUT SHOULD BE ABLE TO
PUT DOWN SOME MODERATE RAINFALL AMOUNTS. SNOW LEVELS STARTING OUT
NEAR 7500 FEET IN THE MORNING SHOULD RAISE UP TO PASS LEVEL IN THE
AFTERNOON...WITH THE CAVEAT OF STRONGER CONVECTION POSSIBLY LOWERING
THIS BACK DOWN IN AREAS TUESDAY AFTERNOON. TEMPERATURES REMAIN MILD
OVERNIGHT AND BELOW NORMAL TUESDAY AFTERNOON.
CLOSED UPPER LOW WILL BE DOMINATING THE WEATHER PATTERN ON WEDNESDAY
AND THURSDAY...BUT SLOW IMPROVEMENT IS EXPECTED FRIDAY AND SATURDAY
WITH EMPHASIS ON THE WORD SLOW. CLOSED UPPER LOW COULD BE DIRECTLY
OVERHEAD ON WEDNESDAY...AND THIS WOULD GIVE MUCH THE AREA A DECENT
SHOT OF SOME PRECIPITATION. THE UPPER LOW IS NOT PARTICULARLY
COLD...SO SNOW LEVELS WILL BE HIGH (AROUND 8500 TO 9000 FEET) WITH
ACCUMULATIONS LIMITED OVER THE MOUNTAIN PASSES. ONCE THE CLOSED
LOW MOVES DOWNSTREAM (THURSDAY OR FRIDAY)...DIURNALLY DRIVEN SHOWERS
WITH A FEW STORMS WILL PERSIST AS THE AIR MASS WILL BE SLOW TO DRY
OUT. THE AREA OF CONDITIONAL INSTABILITY SHRINKS EACH DAY AS DRIER
CONTINENTAL AIR GRADUALLY FILTERS INTO THE COLORADO ROCKIES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 452 AM MDT SUN MAY 5 2013
VFR WILL PREVAIL ACROSS ALL TAF SITES AND AIRFIELDS. EXPECT
SCATTERED SHOWERS WITH ISOLATED -TSRA TO FORM OVER THE HIGHER
TERRAIN THIS AFTERNOON AND CONTINUE INTO SUNSET...THEN DIMINISH
QUICKLY BY LATE EVENING. THESE SHOWERS WILL BE IN THE VICINITY OF
THE MOUNTAIN AIRPORTS WITH A POSSIBLE BURST OF 30KT WIND GUSTS FROM
NEARBY SHOWERS. MOUNTAIN TOPS MAY BE OBSCURED IN SHOWERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...PF/15
LONG TERM...15/PF
AVIATION...PF
Hazardous weather outlook, May 5, 5:30 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 AM MDT SUN MAY 5 2013
COZ001>014-017>023-UTZ022>025-027>029-061230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
630 AM MDT SUN MAY 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING THE MOUNTAINS OF NORTHEAST
UTAH AND WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
UNSETTLED WEATHER WILL DOMINATE FOR MUCH OF THE WEEK. THE CHANCE
OF SHOWERS WITH AFTERNOON THUNDERSTORMS INCREASE EACH DAY UNTIL
WEDNESDAY. OVER THE MOUNTAIN PASSES...THERE WILL BE A CHANCE OF
SNOW WITH WET OR POSSIBLY SLUSHY CONDITIONS OVER THE SUMMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Debris Flow, Gunnison
- When
- May 5, 9:30 AM MST to 10:00 AM MST
- Where
- Gunnison County, 5.86 mi NNE of Oliver to 5.79 mi NNE of Oliver
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 38.997, -107.355
A number of large rocks came down onto Highway 133 above Paonia Reservoir due to the freeze-thaw cycle and snow melt. The highway was closed through the evening of May 9th for debris removal and cliff scaling to reduce the threat.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in North Carolina, May 5 to 7, 20131 death · $2.9 million · 20 events
- Coastal Flood in South Carolina, May 5, 20133 events
- Flooding in North Carolina, May 5 to 6, 20133 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 20132 events
- Cold in Oklahoma, May 5, 20132 events
- Cold in Texas, May 5, 20132 events
- Flooding in Illinois, May 5, 20132 events
- Flood and Hail in California, May 5 to 6, 20131 in hail · 2 events
- Heavy Rain in Hawaii, May 5, 20132 events
- Strong Wind in Florida, May 5, 2013$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495436.